Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stop/Continue Combivir nPEP
Oct 15, 2010

Doc,

I am a male, 43, HIV negative, had one-time unprotected sex with a female prostitute for about 2 minutes. When realized that no condom is used, I stopped the sex and washed my penis with alcohol. I went to see a regular doctor, tested for HIV, kidney and liver functions, and started Truvada as nPEP 30 hours after potential exposure. I sensed light swelling in the lower throat after the first dose and the doctor switched me to Combivir due to possible allergic reaction. This is the fourth day of nPEP, I read CDC reports, and really concerned about effectiveness of the treatment: Combivir is not proven effective; worried about the potential side effects. Makes sense to stop and will the risk to get infected increase after such brief treatment vs nPEP not started?

Response from Dr. Frascino

Hi,

Your HIV-acquisition risk is low but not completely nonexistent. nPEP may be "offered" in situations such as this but is usually not strongly recommended. It's extremely unlikely your sensation of "light swelling in the lower throat" was an allergic reaction to Truvada.

Stopping nPEP will not increase the risk of seroconverting. I would support your decision to stop nPEP. You should still get an HIV-antibody test at the three-month mark.

Good luck.

Dr. Bob



Previous
its scaring the poop out of me literary
Next
racist doctor infected me with HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement